Arkansas, 2013

Damaging Winds in Arkansas, April 18, 2013

April 18, 2013 · NWS LZK · 4 events in 4 counties and zones

A cold front encountered warm, moist air over Arkansas, triggering a few severe thunderstorms on the 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A cold front encountered warm, moist air over Arkansas, triggering a few severe thunderstorms on the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 18, 5:35 AM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Apr 18, 5:35 AM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATE FOR AVIATION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
635 AM CDT THU APR 18 2013

.AVIATION...

OVERALL VFR CEILINGS WILL BE SEEN THIS MORNING...WITH AREAS OF MVFR
WITH LOWER STRATUS CEILINGS AND SCATTERED SHOWERS AND THUNDERSTORMS.
A STORM SYSTEM WILL MOVE ACROSS AR TODAY AND DEVELOP SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS. THE STORMS WILL FORM OVER
WESTERN PARTS THIS MORNING...THEN GRADUALLY MOVE EAST THROUGH THE
DAY TO THIS EVENING. MVFR CEILINGS AND VISIBILITIES WITH PATCHY IFR
CONDITIONS WILL BE SEEN WITH STORMS. SCATTERED SEVERE STORMS WILL BE
POSSIBLE THROUGH THE DAY TO EVENING. WINDS WILL BE ELEVATED FROM THE
SOUTH AT 10 TO 25 KNOTS WITH GUSTS AROUND 30 KNOTS. WINDS WILL SHIFT
TO THE WEST BEHIND THE FRONT. BEHIND THE FRONT MVFR CEILINGS WITH
LIGHT RAIN OR SHOWERS WILL BE SEEN...THEN GRADUALLY ENDING FROM WEST
TO EAST TONIGHT. MVFR CEILINGS WILL ALSO SLOWLY BECOME VFR LATER
TONIGHT. (59)

&&

.PREV DISCUSSION... /ISSUED 324 AM CDT THU APR 18 2013/

.SHORT TERM...TODAY THROUGH SUNDAY

WARM AND MUGGY CONDITIONS PERSIST EARLY THIS MORNING AS SRLY FLOW
HAS INTENSIFIED ACROSS THE REGION WITH THE APPROACH OF THE COLD
FRONT TO THE WEST. SKIES WERE PARTLY TO MOSTLY CLOUDY...WITH TEMPS
REMAINING IN THE MID TO UPPER 70S. REGIONAL RADAR IMAGERY SHOWS
COMPLEX OF TSRA ONGOING ACROSS SOUTH CENTRAL OK...NE INTO NE OK...SW
MO AND EXTREME NWRN AR. THIS ACTIVITY WAS ONGOING JUST ALONG AND
AHEAD OF THE SFC COLD FRONT WHICH WAS LOCATED ACROSS SIMILAR
LOCATION DESCRIBED ABOVE.

THE COLD FRONT TO THE WEST IN OK WILL MOVE EAST ACROSS THE CWA
THROUGH EARLY THIS EVENING...ENTERING THE WRN AND NWRN AR AREAS
DURING THE MORNING TIME FRAME...THEN BISECTING THE STATE FROM NORTH
TO SOUTH DURING THE EARLY AFTERNOON HRS. BY THE EVENING HRS...EXPECT
THIS FRONT TO BE PUSHING EAST ACROSS THE MS RIVER. EXPECT SHRA/TSRA
ALONG BEHIND THIS FRONT THROUGH THE DAY AS IT TRAVERSES THE STATE.
EXPECT PLENTY OF INSTABILITY AHEAD OF THE FRONT THIS MORNING ACROSS
THE WEST AS TEMPS REMAIN MUGGY IN THE 70S...AND WITH DEWPTS IN THE
MID TO UPPER 60S. INSTABILITY WILL BE ON THE INCREASE THROUGHOUT THE
DAY ACROSS CENTRAL AND ERN SECTIONS OF THE STATE AS TEMPS WARM INTO
THE UPPER 70S TO MID 80S AHEAD OF THE FRONT. FORECAST LOW LEVEL SHR
WILL ALSO BE FAIRLY IMPRESSIVE...WITH FORECAST SOUNDINGS SHOWING 0-3
KM SRH OF 450-NEARLY 600 M^2/S^2 JUST AHEAD OF THE FRONT. AS A
RESULT...ALL SVR WX THREATS WILL BE POSSIBLE ALONG AND AHEAD OF THE
FRONT.

THE GREATEST TORNADO THREAT WILL BE WITH ANY ISOLATED CONVECTION
AHEAD OF THE MAIN FRONT...AS WELL AS ALONG THE LEADING EDGE OF ANY
LINEAR CONVECTION. A FEW BOWING SEGMENTS OR QLCS ACTIVITY WILL ALSO
BE POSSIBLE...WHICH WOULD ENHANCE THE DAMAGING WIND THREAT. CAN ALSO
SEE A POSSIBLE TORNADO ASSOCIATED WITH THESE BOWING SEGMENTS AS
WELL. LARGE HAIL THREAT WILL EXIST DUE TO THE LARGE CAPE PROFILES IN
THE HAIL GROWTH ZONE...BUT THE LACK OF A DRY MID LEVEL SHOULD LIMIT
A WIDESPREAD LARGE HAIL THREAT FOR NOW. WIDESPREAD FLASH FLOODING IS
NOT EXPECTED AT THIS TIME DUE TO THE THE FRONT GAINING EWD MOMENTUM
OVER TIME...AND WITH STORM MOVEMENT EXPECTED TO BE FAIRLY RAPID.
EVEN SO...A LOCALIZED FLASH FLOODING THREAT WILL EXIST WITH THE HIGH
LEVELS OF MOISTURE IN PLACE.

BREEZY SRLY WINDS WILL BE SEEN AHEAD OF THE SFC COLD FRONT...WITH
WINDS OF 15 TO 25 MPH EXPECTED...AND GUSTS OVER 30 MPH POSSIBLE.
JUST ALONG AND BEHIND THE FRONT THERE WILL BE A BRIEF LULL IN WIND
SPEEDS...BUT SHOULD SEEN WIND SPEEDS INCREASE FROM THE NW BEHIND THE
FRONT. AS A RESULT...A LAKE WIND ADV REMAINS FOR MUCH OF TODAY INTO
THIS EVENING.

BY LATE THIS EVENING...THE FRONT WILL BE EAST OF AR...WITH THE
PRECIP ACTIVITY ENDING FROM WEST TO EAST. DRIER CONDITIONS WILL BE
SEEN THROUGH THE REST OF THE PERIOD. HOWEVER...MUCH COOLER
CONDITIONS WILL BE SEEN...WITH OVERNIGHT LOWS DROPPING BACK TO NEAR
FREEZING ACROSS PORTIONS OF THE CWA FRI AND SAT MORNINGS. THE MOST
LIKELY AREAS FOR A FROST OR POSSIBLE FREEZE WILL BE ACROSS THE NWRN
COUNTIES...AND IN VALLEY/SHELTERED LOCATIONS IN THE OZARKS AND
OUACHITAS.

&&

.LONG TERM...MONDAY THROUGH WEDNESDAY

SURFACE HIGH PRESSURE HAS MOVED TO THE EAST AND A SOUTH WIND FLOW
WILL BE RETURNING TO THE SOUTHERN PLAINS THROUGH MONDAY. A BROAD
UPPER TROUGH OVER THE CENTRAL U.S. WILL SWING UPPER LEVEL ENERGY
INTO THE REGION LATER MONDAY THROUGH TUESDAY. FORECAST HAS
CONVECTION DEVELOPING MONDAY AFTERNOON...AND LASTING THROUGH TUESDAY
NIGHT. THERE ARE TIMING ISSUES IN THE MODELS WITH THE GFS FASTER
THAN THE EURO...AND AT THIS TIME WILL USE A BLEND. CONVECTION WOULD
THEN PUSH OUT OF AR WEDNESDAY AM. OTHERWISE...TEMPS WILL BE AROUND
NORMAL VALUES TO WARMER ON MONDAY...THEN A BIT LOWER TUESDAY AND
WEDNESDAY ESPECIALLY AFTER THE COLD FRONTAL PASSAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     75  36  57  35 / 100  90   0   0
CAMDEN AR         80  39  61  36 / 100  60   0   0
HARRISON AR       72  33  54  33 / 100  10   0   0
HOT SPRINGS AR    74  37  58  36 / 100  30   0   0
LITTLE ROCK   AR  77  39  59  37 / 100  70   0   0
MONTICELLO AR     82  41  59  38 /  90 100   0   0
MOUNT IDA AR      74  36  58  35 / 100  10   0   0
MOUNTAIN HOME AR  73  34  55  33 / 100  30   0   0
NEWPORT AR        78  38  57  35 / 100 100   0   0
PINE BLUFF AR     79  40  59  37 / 100  90   0   0
RUSSELLVILLE AR   75  36  58  35 / 100  10   0   0
SEARCY AR         78  37  58  34 / 100  90   0   0
STUTTGART AR      79  39  58  37 / 100 100   0   0
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ARKANSAS-
BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-
DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-
LONOKE-MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-
POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-
WHITE-WOODRUFF-YELL.

&&

SHORT TERM...62 / LONG TERM...59
Hazardous weather outlook, Apr 18, 7:30 AM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
830 AM CDT THU APR 18 2013

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-191000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
830 AM CDT THU APR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT NOW ENTERING EXTREME WESTERN ARKANSAS WILL CONTINUE TO
MOVE THROUGH THE STATE. THE FRONT IS EXPECTED TO PICK UP SPEED OVER
THE NEXT SEVERAL HOURS AND BE LOCATED ALONG THE MISSISSIPPI RIVER BY
EARLY EVENING.

SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ALONG AND IN ADVANCE
OF THIS FRONT AND WITH A VERY MOIST AND UNSTABLE AIR MASS IN PLACE
...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE.

A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO SWEEP
ACROSS THE STATE WITH DAMAGING WINDS THE MAIN CONCERN. WINDS ALOFT
ARE TURNING AND INCREASING WITH HEIGHT MEANING TORNADOES WILL BE
POSSIBLE. INDIVIDUAL STORMS THAT DEVELOP AHEAD OF THE SQUALL LINE
WILL HAVE A GREATER POTENTIAL TO DEVELOP A TORNADO. THERE IS ALSO A
TORNADO THREAT IF ANY BOW SHAPED SEGMENTS CAN DEVELOP ALONG THE
SQUALL LINE. THE BEST CHANCES FOR SEEING A TORNADO WILL BE OVER THE
EASTERN HALF OF THE STATE WHERE DAYTIME HEATING WILL BE MAXIMIZED.

IN ADDITION TO SEVERE WEATHER...THERE WILL ALSO BE AREAS OF HEAVY
RAIN. THERE IS A LOT OF MOISTURE AVAILABLE...WHICH WILL MAKE
THUNDERSTORMS MORE EFFICIENT RAINMAKERS. WIDESPREAD ONE TO TWO INCH
AMOUNTS ARE EXPECTED...WITH LOCALLY HIGHER AMOUNTS. WIDESPREAD
FLOODING SHOULD NOT BE EXCESSIVE GIVEN THE FAST MOVEMENT OF STORMS
AND THE SHORT DURATION OF TORRENTIAL DOWNPOURS...BUT SOME LOCALIZED
FLOODING WILL BE POSSIBLE. RAIN WILL CONTINUE FOR SEVERAL HOURS
AFTER THE COLD FRONTAL PASSAGE BEFORE ENDING LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY

SURFACE HIGH PRESSURE WILL BUILD INTO ARKANSAS BEHIND THE STORM
SYSTEM AND COLD FRONT FRIDAY MORNING AND BRING DRY AND COOLER
WEATHER. FRIDAY MORNING...SOME LOCATIONS IN FAR NORTHWEST ARKANSAS
COULD HAVE TEMPERATURES CLOSE TO FREEZING. PATCHY FROST MAY ALSO
BE SEEN FRIDAY MORNING AND SATURDAY MORNING.

ANOTHER FAIRLY POTENT FRONT IS EXPECTED TO AFFECT ARKANSAS EARLY
NEXT WEEK. THIS WILL BRING THE POTENTIAL FOR MORE SHOWERS AND
THUNDERSTORMS...WITH SOME STRONG STORMS POSSIBLE BY TUESDAY
AFTERNOON.

AREA RESIDENTS ARE ENCOURAGED TO KEEP UP TO DATE WITH THE LATEST
FORECAST AND STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY ACROSS MUCH OF THE STATE
ESPECIALLY THIS AFTERNOON TO EVENING.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

59/56

In the hours before

Special weather statement, Apr 18, 5:54 AM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
654 AM CDT THU APR 18 2013

ARZ021-030-037-038-181255-
JOHNSON AR-LOGAN AR-SCOTT AR-YELL AR-
654 AM CDT THU APR 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YELL...NORTHERN
SCOTT...LOGAN AND SOUTHERN JOHNSON COUNTIES UNTIL 800 AM CDT...

AT 652 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
OZARK TO 4 MILES NORTH OF ECHO TO 9 MILES WEST OF MORGAN SPRINGS...
AND MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  WALDRON...            PARIS...              CLARKSVILLE...
  BOONEVILLE...         TOKALON...            SUBIACO...
  SPADRA...             SCRANTON...           RATCLIFF...
  OLIVER...             MT MAGAZINE...        MANSFIELD...
  MAGAZINE...           LAMAR...              HOYT...
  HINKLE...             HARTMAN...            ECHO...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 51 AND 65.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3496 9437 3497 9424 3505 9423 3507 9425
      3511 9415 3515 9414 3515 9404 3523 9404
      3524 9393 3533 9391 3532 9382 3542 9381
      3537 9372 3549 9371 3550 9330 3529 9345
      3496 9386 3486 9406 3493 9442
TIME...MOT...LOC 1154Z 256DEG 36KT 3543 9387 3516 9412
          3492 9447

57
Special weather statement, Apr 18, 6:53 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
753 AM CDT THU APR 18 2013

ARZ003>005-012-013-021>023-181340-
BAXTER AR-BOONE AR-JOHNSON AR-MARION AR-NEWTON AR-POPE AR-SEARCY
AR-VAN BUREN AR-
753 AM CDT THU APR 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR BOONE...NORTHWESTERN VAN BUREN...
SEARCY...NORTHERN POPE...EASTERN NEWTON...MARION...NORTHEASTERN
JOHNSON AND WESTERN BAXTER COUNTIES UNTIL 845 AM CDT...

AT 750 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
OMAHA TO 7 MILES NORTHEAST OF WALNUT TO LUDWIG LAKE...AND MOVING EAST
AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  YELLVILLE...          MOUNTAIN HOME...      MARSHALL...
  JASPER...             HARRISON...           BULL SHOALS...
  ZACK...               WOOLUM...             WITTS SPRING...
  WININGTON...          WILLIS...             WESTERN GROVE...
  WATTS...              VALLEY SPRINGS...     SOLO...
  SMYRNA...             SELF...               SAINT JOE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3649 9232 3591 9246 3550 9269 3552 9347
      3582 9332 3650 9318
TIME...MOT...LOC 1253Z 254DEG 37KT 3651 9306 3586 9322
          3555 9341

57

The radar

The Little Rock radar (KLZK), 108 km away, was scanning. The volume nearest the first event began at 13:36 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Van Buren

When
April 18, 7:39 AM CST
Where
Van Buren County, 1.78 mi NE of Una
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.720, -92.760

A hand-held anemometer measured a wind gust of 60 mph.

Thunderstorm Wind, Searcy

When
April 18, 7:48 AM CST
Where
Searcy County, 0.54 mi ENE of Lebanon
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
35.923, -92.711

Trees were blown down, blocking the highway.

Thunderstorm Wind, Fulton

When
April 18, 9:10 AM CST
Where
Fulton County, Salem
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
36.370, -91.820

Tree limbs were blown down, causing minor power outages.

Thunderstorm Wind, Clark

When
April 18, 9:30 AM CST
Where
Clark County, 1.24 mi SSW of Fendley
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.215, -93.342

Winds were estimated at 60 mph between Amity and Alpine.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435065, 435067, 436955, 435068.